Nebraska, 2001

Tornado in Nebraska, May 4, 2001

May 4, 2001 · NWS OAX · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 4, 1:50 PM CST, 4 hours 53 minutes earlier.

Area forecast discussion, May 4, 1:50 PM CST, 4 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA NE
250 PM CDT FRI MAY 4 2001

MAIN FORECAST PROBLEM IS THE THREAT OF EXCESSIVE RAINFALL...RIGHT
THROUGH THE WEEKEND.  ROUND 1 EXPECTED TONIGHT...SO A FLASH FLOOD
WATCH WILL BE IN EFFECT FOR ABOUT THE SRN 1/3 OF THE FCST AREA.
SURFACE ANALYSIS EARLY THIS AFTERNOON SHOWED LOW PRESSURE CENTER
ALONG THE KS/OK BORDER SE OF DDC.  MAIN SURFACE LOW WAS OVER TX
N OF MAF.  CONDITIONS SOUTH OF THE FNT WERE UNSTABLE WITH DEWPTS
IN THE 60S AND TEMPERATURES MAINLY IN THE 70S TO AROUND 80.  THE
CHANCE OF SEVERE WEATHER IS NOT HIGH...BUT THINK THERE COULD BE A
FEW SEVERE STORMS LATE THIS AFTN/EVENING ACROSS SERN NE/SWRN IA.
INSTABILITY CONTINUES TO INCREASE TNGT WITH INCREASING WINDS AT
850 MB AND MOISTURE LIFTING OVER THE FNT.  HAVE COORDINATED WITH
HASTINGS...TOPEKA AND PLEASANT HILL IN REGARDS TO THE FLASH FLOOD
WATCH.  LOWS TNGT EXPECTED TO RANGE FROM THE 50S NORTH TO AROUND
60 FAR SERN ZONES.

PCPN SHOULD BE ONGOING SATURDAY MORNING...THEN WE MAY GET A BREAK
IN THE AFTERNOON.  ETA MODEL DOES SHOW SIGNIFICANT DRYING OF THE
ATMOSPHERE ABOVE 700 MB AFTER 18Z.  EXPECT A SQUALL LINE TO DVLP
TO OUR WEST FROM CENTRAL NE DOWN INTO TX...THEN MOVE EWD SATURDAY
NIGHT.  WILL NOT TRY TO TIME PCPN ON SATURDAY...SINCE SCT CELLS
MAY DEVELOP EVEN IN THE DRY SLOT WITH STEEP LAPSE RATES.  MODELS
ARE IN QUITE GOOD AGREEMENT LIFTING 500 MB LOW INTO NWRN KS BY
AROUND 18Z SUNDAY.  WILL HOLD SOME CHANCE OF PCPN IN FOR MONDAY
BUT THEN THERE SHOULD BE SOME DRY WEATHER AFTER THAT AS THE FLOW
BECOMES NW ALOFT.  FIRST DRAFT OF THE WORK ZONES WAS SENT.

.OMA...FLASH FLOOD WATCH TONIGHT SERN NE AND PART OF SWRN IA.A
MILLER

In the hours before

Special weather statement, May 4, 3:45 PM CST, 2 hours 58 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-050200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
445 PM CDT FRI MAY 4 2001

STORM SPOTTER ACTIVATION MAY BE REQUIRED OVER SOUTHEAST NEBRASKA AND
SOUTHWEST IOWA INTO MID EVENING.

A FRONTAL BOUNDARY EXTENDED FROM SOUTHEAST IOWA ACROSS NORTHWEST
MISSOURI INTO SOUTH CENTRAL KANSAS.  A FEW THUNDERSTORMS NORTH OF
THE BOUNDARY ACROSS SOUTHEAST NEBRASKA AND PORTIONS OF SOUTHWEST
IOWA COULD BECOME SEVERE INTO MID EVENING WITH LARGE HAIL AND
DAMAGING WINDS THE MAIN RISK.

OTHERWISE UNSETTLED WEATHER IS FORECAST TO CONTINUE ACROSS THE
REGION THROUGH TONIGHT AS THE FRONT STARTS TO LIFT SLOWLY NORTH.
ALTHOUGH THE FRONT SHOULD GENERALLY STILL REMAIN SOUTH OF THE
AREA...INSTABILITY ALOFT WILL INCREASE.  THIS INSTABILITY...IN
COMBINATION WITH A STRENGTHENING LOW LEVEL JET...MAY KEEP SHOWER AND
THUNDERSTORM ACTIVITY GOING THROUGH THE NIGHT.  AT THIS
TIME...ORGANIZED SEVERE WEATHER DEVELOPMENT IS NOT EXPECTED AFTER
THIS EVENING.  THE MAIN THREAT IS HEAVY RAIN...WHICH COULD CAUSE
FLOODING IN PARTS OF SOUTHEAST NEBRASKA INTO SOUTHWEST IOWA WHERE A
FLASH FLOOD WATCH HAS BEEN POSTED THROUGH TONIGHT.

GW
Local storm report, May 4, 5:09 PM CST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
609 PM CDT FRI MAY 04 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    2 W DAWSON                NE   TORNADO
05/04/01   RICHARDSON                     REPORTED BY STORM
                                          SPOTTER. BRIEF
                                          TOUCHDOWN REPORTED.
Special weather statement, May 4, 5:45 PM CST, 58 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-050201-

HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
645 PM CDT FRI MAY 4 2001

STORM SPOTTER ACTIVATION MAY BE REQUIRED OVER SOUTHEAST NEBRASKA AND
SOUTHWEST IOWA INTO MID EVENING.

A FRONTAL BOUNDARY EXTENDED FROM SOUTHEAST IOWA ACROSS NORTHWEST
MISSOURI INTO SOUTH CENTRAL KANSAS.  A FEW THUNDERSTORMS NORTH OF
THE BOUNDARY ACROSS SOUTHEAST NEBRASKA AND PORTIONS OF SOUTHWEST
IOWA COULD BECOME SEVERE INTO MID EVENING. LARGE HAIL AND DAMAGING
WINDS APPEAR TO BE THE MAIN RISK. HOWEVER A FEW TORNADOES AREA ALSO
POSSIBLE.

OTHERWISE UNSETTLED WEATHER IS FORECAST TO CONTINUE ACROSS THE
REGION THROUGH TONIGHT AS THE FRONT STARTS TO LIFT SLOWLY NORTH.
ALTHOUGH THE FRONT SHOULD GENERALLY STILL REMAIN SOUTH OF THE
AREA...INSTABILITY ALOFT WILL INCREASE.  THIS INSTABILITY...IN
COMBINATION WITH A STRENGTHENING LOW LEVEL JET...MAY KEEP SHOWER AND
THUNDERSTORM ACTIVITY GOING THROUGH THE NIGHT.  AT THIS
TIME...ORGANIZED SEVERE WEATHER DEVELOPMENT IS NOT EXPECTED AFTER
MID EVENING.  THE MAIN THREAT WILL BE  HEAVY RAIN...kWHICH COULD
CAUSE FLOODING IN PARTS OF SOUTHEAST NEBRASKA INTO SOUTHWEST IOWA
WHERE A FLASH FLOOD WATCH HAS BEEN POSTED THROUGH TONIGHT.

GW
Local storm report, May 4, 6:10 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
710 PM CDT FRI MAY 04 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0648 PM    9 S AUBURN                NE   TORNADO
05/04/01   NEMAHA                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The radar

The Omaha radar (KOAX), 98 km away, was scanning. The volume nearest the first event began at 00:41 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Johnson

When
May 4, 6:43 PM CST
Where
Johnson County, 5 mi S of Cook
Rating
F0
Path length
0.1 mi
Path width
40 yd
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
40.450, -96.167

Brief touchdown in open country.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2001Every state in 2001This day in weather historyThe tornado archive for Nebraska, 2001Warnings in Nebraska, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5245579.